EconPapers    
Economics at your fingertips  
 

The Limits of Monopolization Through Acquisition

Morton I. Kamien and Israel Zang

The Quarterly Journal of Economics, 1990, vol. 105, issue 2, 465-499

Abstract: We address the question of whether competitive acquisition of firms by their rivals can result in complete or partial monopolization of a homogeneous product industry. This question is modeled in terms of two distinct three-stage noncoopera-tive games. Analysis of subgame perfect pure strategy Nash equilibria of these games discloses that, under simplifying assumptions, monopolization of an industry through acquisition is limited to industries with relatively few firms. Partial monopolization is either limited in scope or can be completely eliminated by prohibiting any owner from acquiring over 50 percent of the firms in the industry.

Date: 1990
References: Add references at CitEc
Citations: View citations in EconPapers (193)

Downloads: (external link)
http://hdl.handle.net/10.2307/2937796 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:105:y:1990:i:2:p:465-499.

Ordering information: This journal article can be ordered from
https://academic.oup.com/journals

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Lawrence F. Katz, Nathan Nunn, Andrei Shleifer and Stefanie Stantcheva

More articles in The Quarterly Journal of Economics from President and Fellows of Harvard College
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2025-03-19
Handle: RePEc:oup:qjecon:v:105:y:1990:i:2:p:465-499.